Illinois, 2020

Damaging Winds in Illinois, May 14, 2020

May 14, 2020 · NWS ILX · 4 events in 2 counties and zones

Several waves of low pressure tracking along a stationary frontal boundary extending from northern Illinois southwestward to Kansas triggered a line of strong to severe thunderstorms across the Illinois River Valley during the evening of May 14th. The storms produced wind gusts in excess of 60 mph, which downed power poles and tree branches across portions of Knox and Peoria counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several waves of low pressure tracking along a stationary frontal boundary extending from northern Illinois southwestward to Kansas triggered a line of strong to severe thunderstorms across the Illinois River Valley during the evening of May 14th. The storms produced wind gusts in excess of 60 mph, which downed power poles and tree branches across portions of Knox and Peoria counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 14, 7:59 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 14, 7:59 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
859 PM CDT Thu May 14 2020

.SYNOPSIS...
Issued at 345 PM CDT Thu May 14 2020

Another round of showers and thunderstorms is expected over
Illinois late today and tonight as a cold front moves in from the
northwest overnight. Some thunderstorms could be strong or severe
along with locally heavy rains possible as a cold front arrives. A
flash flood watch is in effect late this afternoon and tonight for
northwest IL, including the IL river valley. The best chance of
showers and thunderstorms will be over southeast IL on Friday
closer to the frontal boundary pushing through southeast IL. The
front will be near the Ohio river valley Friday night, then move
back into the area this weekend, bringing additional periodic
chances for showers and thunderstorms. Temperatures will stay on
the mild side through this weekend with highs in the 70s, with
cooler highs in the mid 60s on Monday.

&&

.UPDATE...
Issued at 856 PM CDT Thu May 14 2020

Made some earlier updates to account for the decrease in shower
and storm activity this evening. Had some storms develop ne of PIA
and track ene, with the main line still working eastward along
the Mississippi River Valley currently. Still expecting this line
to bring severe weather to the IL River Valley and points nw. East
of the River Valley, expect chances of svr weather to diminish.
Looking over rainfall amounts, with heavy rainfall expect
overnight...which could bring minor flooding to some locations.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 345 PM CDT Thu May 14 2020

Will continue the flash flood watch for the IL river valley late
this afternoon through tonight with 1.5 to 2.5 inches of rain
expected and locally 2.5-4 inches possible nw of the IL river.

IL in the warm sector and increased instability with MU CAPES
rising to 2500 to 3500 j/kg by late this afternoon to support
redevelopment of thunderstorms late this afternoon and evening.
SPC Day1 Update has slight risk of severe storms late this
afternoon and evening over all but areas se of I-70 (15% risk of
large hail and damaging winds and 2-5% risk of tornadoes nw of
I-70). Training of convection more likely nw of the IL river this
evening, then line of convection shifts se ahead of a cold front
over rest of central IL overnight. Cold front to push thru se IL
during Friday where highest chances of showers and thunderstorms
will be. Mild lows tonight in the low to mid 60s, coolest nw CWA.
Warm highs Friday in the mid 70s, with a few areas reaching upper
70s.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 345 PM CDT Thu May 14 2020

Best chances of showers and isolated thunderstorms to be over
southern CWA Fri night closer to frontal boundary near the Ohio
river valley and into central MO. 1005 mb low pressure ejecting ne
to near the IA/IL/WI border by late Sat night, to bring a warm
front ne over central IL by Sat evening. Will see increasing
chances of showers and thunderstorms from sw to ne on Sat and into
Sat night. Moderate to locally heavy rains will again be possible
Sat afternoon into Sunday morning. Highs Sat in the lower 70s nw
of the IL river and upper 70s in southeast IL.

Accepted the model blend for the forecast for next week. 12Z
models are trending to showing a large cutoff upper level low
forming over the upper MS river valley on Sunday and then
deepening as it drops over KY/TN early next work week and into
northern GA/TN border on Wed/Thu. A cold front moving se over CWA
on Sunday to likely bring showers and chance of thunderstorms,
especially se of the IL river. Highs Sunday range from upper 60s
nw of the IL river, to the mid 70s in southeast IL. Cooler highs
mostly in the mid 60s Monday with chance of rain showers over much
of CWA, highest pops near the IN border. Chance of light rain
showers could linger Tue over se IL and near IN border. Highs Tue
in the lower 70s, with some upper 60s in eastern IL. Temps slowly
modify Wed/Thu as IL will be in between  strong cutoff upper
level low over southeast States and upper level ridging over the
Great Lakes and eastern Plains. Highs in the low to mid 70s Wed
and mid to upper 70s on Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu May 14 2020

VFR and some MVFR conditions are persisting across central IL
terminals this evening. As a frontal boundary lingers in northern
IL, this is expected to keep most activity through the evening
north of the CWA, however some developing showers are scattered
throughout the area. The threat of storms remains northwest of the
CWA, included TSRA for PIA and BMI as storms develop and shift
northward ahead of the boundary tonight. The main line of storms
will slide through the region overnight, after 06z...exiting the
eastern TAFs after 12z. Winds will remain out of the ssw ahead of
the frontal boundary, and then shift to the wnw behind passage.
Ceilings will vary through the evening, then drop into MVFR
category through the overnight, rising back to VFR status late
Friday morning into the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Friday for ILZ027>031-036-037-
040-041-047.

&&

UPDATE...Baker
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...Baker
Hazardous weather outlook, May 14, 3:10 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
410 PM CDT Thu May 14 2020

ILZ049-050-152115-
Morgan-Scott-
410 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas.

While Illinois River levels have been falling, renewed rises are
likely late this week. Other rivers are also likely to be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ036-040-041-047-152115-
Cass-Fulton-Mason-Schuyler-
410 PM CDT Thu May 14 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out. Flash flooding could develop
in low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas.

While Illinois River levels have been falling, renewed rises are
likely late this week. Other rivers are also likely to be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ038-042>046-048-051>057-061>063-066-067-071-152115-
Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt-
Sangamon-Shelby-Vermilion-
410 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas, as
well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ027>031-037-152115-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
410 PM CDT Thu May 14 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out. Flash flooding could develop
in low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas, as
well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ068-072-073-152115-
Crawford-Lawrence-Richland-
410 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Occasional showers and storms are possible tonight. There is a
marginal risk that some of the storms could become severe with
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 1.5 inches.
This amount of rain may cause ponding of water in flood prone
areas, as well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 14, 9:23 PM CST to 9:28 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
40.950, -90.370

Several power poles were blown down in Galesburg.

Thunderstorm Wind, Knox

When
May 14, 9:27 PM CST to 9:32 PM CST
Where
Knox County, Abingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.800, -90.400

Several power poles were blown down in Abingdon.

Thunderstorm Wind, Peoria

When
May 14, 9:55 PM CST to 10:00 PM CST
Where
Peoria County, Brimfield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.830, -89.880

A large tree branch was blown onto a house in Brimfield.

Thunderstorm Wind, Peoria

When
May 14, 10:06 PM CST to 10:11 PM CST
Where
Peoria County, 3 mi WNW of Dunlap
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.887, -89.723

A township outbuilding was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891162, 891163, 891164, 891165.